Utah, 2020

Heavy Snow and High Wind in Utah, November 7 to 8, 2020

November 7 to 8, 2020 · NWS SLC · 3 events in 3 counties and zones

A vigorous cold front moved through Utah, with strong winds ahead of, with, and behind the front. Some heavy snow followed behind the cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A vigorous cold front moved through Utah, with strong winds ahead of, with, and behind the front. Some heavy snow followed behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 7, 10:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Nov 7, 10:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MST Sat Nov 7 2020

.SYNOPSIS...
A very mild southerly flow will prevail ahead of an approaching
cold front that will move across the state from the west
southwest today. A cold upper trough will move across the region
later today through Sunday bringing much colder temperatures and
widespread precipitation for the latter half of the weekend into
early next week.

&&

.DISCUSSION...Western and northwestern Utah is under the upper
level divergence portion of the incoming upper level low that is
over central California at this time. Isolated showers and
thunderstorms have been developing in this area will likely expand
in areal coverage as we move into this afternoon. Have updated the
forecast in these areas to include the mention of showers and
thunderstorms. Satellite is showing this nice diffluent pattern
developing along the Nevada/Utah border this morning so confidence
is increasing that areal coverage of showers will occur through
the afternoon.

Temperatures have warmed up nicely ahead of the attendant cold
front which is just entering southwest Utah this morning. This
front will move in an east northeast fashion across the CWA today
with the best chance of precip occurring ahead and with the cold
front. The cold front should reach a Bear Lake to lake Powell line
by about 6 pm this evening. Snow levels will drop from near
9000-10000 ft this morning to near 5000-6000 ft behind the cold
front.

&&

.AVIATION...Southerly winds will persist at the KSLC terminal today
while becoming increasingly gusty for the afternoon hours. Wind
gusts in excess of 30 mph at times remain likely after 18z. Cigs
will continue to fill and gradually lower today falling to or below
6000 feet AGL between 20-00z. Rain showers will become more likely
after 20z, and a 10 percent chance exists that a thunderstorm will
directly impact the terminal through 02z this evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 8 PM MST this evening for UTZ005-012>016-020-
     021.

     Winter Weather Advisory from 5 AM Sunday to 5 AM MST Monday for
     UTZ016-020.

     Winter Weather Advisory until 11 PM MST Sunday for UTZ009.

     Winter Weather Advisory until 11 PM MST Sunday for UTZ007-008.

     Winter Weather Advisory until 5 AM MST Monday for UTZ010-517-518.

WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 7, 4:36 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
436 AM MST Sat Nov 7 2020

UTZ001>016-019>021-517-518-WYZ021-081200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
436 AM MST Sat Nov 7 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A storm system will make its way through the area today into
early next week. Much colder temperatures are anticipated by
Sunday, with highs 10-20F below seasonal normals. The system will
also bring widespread precipitation. Snow levels are expected to
remain above valley floors through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will make its way through the area today into
early next week. Much colder temperatures are anticipated by
Sunday, with highs 10-20F below seasonal normals. The system will
also bring widespread precipitation. Snow levels are expected to
remain above valley floors through this evening, then gradually
lower to around 4000-4500 feet by late Sunday or Monday.
Significant snow is possible for the mountains.

After a brief break in the weather on Tuesday, another storm
system may bring snow to the area for midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I-80

When
November 7, 2:00 PM MST to November 8, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowfall reports included 30 inches at Alta Ski Area, 23 inches at Snowbird, and 18 inches in Provo Canyon.

Heavy Snow, Wasatch Mountains I-80 North

When
November 7, 3:00 PM MST to November 8, 10:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak sensor received 2.2 inches of liquid equivalent precipitation, or approximately 29 inches of snow, and the Monte Cristo sensor received 1.6 inches of liquid equivalent precipitation, or approximately 21 inches of snow. Additionally, Snowbasin Resort received 18 inches of snow.

High Wind, San Rafael Swell

When
November 7, 5:05 PM MST to 6:20 PM MST
Where
San Rafael Swell forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Peak wind gusts included 68 mph and 65 mph at the Ghost Rocks and Flattop Mountain sensors, respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929204, 930136, 930135.